Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 235, NWS Nashville, TN

August 13, 2005Jackson County, Smith County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 13, 2005, 4:41 PM CDT for Jackson County, Smith County, Wilson County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 4:41 PM CDT (21:41 UTC)
Expired
Aug 13, 2005, 5:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Jackson County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 55 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 132142
SVROHX
TNC087-159-189-132215-
/O.NEW.KOHX.SV.W.0235.050813T2141Z-050813T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JACKSON COUNTY IN TENNESSEE
  SMITH COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF CARTHAGE
  EASTERN WILSON COUNTY IN TENNESSEE

* UNTIL 515 PM CDT

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHEAST OF CARTHAGE TO 7 MILES SOUTHEAST OF
  LEBANON...AND MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CARTHAGE BY 450 PM CDT
  WATERTOWN BY 510 PM CDT
  GORDONSVILLE BY 515 PM CDT

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. THESE STORMS HAVE THE POTENTIAL TO CAUSE 
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3641 8584 3615 8640 3602 8611 3628 8555

$$

13
1 follow-up statement
000 
WWUS54 KOHX 132213
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT SAT AUG 13 2005

TNC087-159-189-132222-
/O.EXP.KOHX.SV.W.0235.000000T0000Z-050813T2215Z/
SMITH TN-JACKSON TN-WILSON TN-
512 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILSON...SOUTHERN
JACKSON AND SMITH COUNTIES EXPIRES AT 515 PM CDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

THUNDERSTORMS STILL REMAIN OVER THE AREA WITH HEAVY DOWNPOURS AND 
FREQUENT LIGHTNING. REMAIN INDOORS UNTIL THE STORMS HAVE MOVED AWAY 
FROM YOUR AREA.

LAT...LON 3641 8584 3615 8640 3602 8611 3628 8555

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:01 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 13, 3:01 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
301 PM CDT SAT AUG 13 2005

.DISCUSSION...SCATTERED CONVECTION CONTINUES TO FIRE ACROSS MIDDLE
TENNESSEE THIS HOUR. ECHOES ALONG THE PLATEAU REMAIN PERSISTENT, BUT
HAVE HAVE WEAKENED CONSIDERABLY SINCE EARLY THIS AFTERNOON.

SURFACE FRONT REMAINS SITUATED NORTH OF THE OHIO VALLEY, WITH A WEAK
SHORTWAVE AT 500 MB LYING ACROSS THE MID STATE. SHORTWAVE WILL PASS
TO OUR EAST, RETURNING THE UPPER FLOW TO ANTI-CYCLONIC. THUS, DONT
BELIEVE CONVECTION WILL BE AS WIDESPREAD TOMORROW AS TODAY.

MODELS BRING THE SURFACE FRONT DOWN TO MIDDLE TENNESSEE BY THE MIDDLE
OF THE WEEK, BUT DO NOT BELIEVE WE WILL SEE A CLEAN FRONTAL PASSAGE
GIVEN THE STRENGTH AND DEPTH OF THE BERMUDA HIGH.

AT ANY RATE, LOOK FOR THE MARITIME TROPICAL INFLUENCE TO REMAIN THE
DOMINANT FEATURE IN OUR WEATHER PATTERN DURING THE FORTHCOMING WEEK,
ALTHOUGH TEMPERATURES WILL FALL BACK CLOSER TO NORMAL AS WINDS SWING
TO THE WEST WITH THE APPROACH OF THE AFOREMENTIONED SURFACE FRONT.
ATMOSPHERIC MOISTURE AND SURFACE DEW POINTS WONT BE AFFECTED BY ANY
AIR MASS CHANGE. THUS, ISOLATED-TO-SCATTERED CONVECTION WILL BE
AROUND EVERY DAY THROUGH THE FORECAST PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    72  95  72  93 /  20  30  30  30
CLARKSVILLE  72  94  72  92 /  20  30  30  30
CROSSVILLE   68  88  68  86 /  30  30  30  30
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Aug 13, 5:30 AM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
A WEAK LOW PRESSURE AREA WILL MOVE FROM ALABAMA INTO MIDDLE
TENNESSEE TODAY.  SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THIS EVENING...WITH THE HIGHEST CHANCES OVER THE
CUMBERLAND PLATEAU.  THE SLOW MOVING STORMS WILL PRODUCE BRIEF HEAVY
RAIN AND GUSTY WINDS BUT MOST OF THEM WILL REMAIN BELOW SEVERE
LEVELS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ISOLATED TO SCATTERED THUNDERSTORM COVERAGE IS EXPECTED DURING THIS
PERIOD...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE ACTIVITY
SHOULD REMAIN BELOW SEVERE LEVELS. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED.

LV

In the hours before

Local storm report, Aug 13, 3:15 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     LIGHTNING        8 SW JAMESTOWN          36.35N 85.04W
08/13/2005                   FENTRESS           TN   LAW ENFORCEMENT

            *** 1 FATAL, 1 INJ *** LIGHTNING STRUCK A TREE, KILLING A
            WOMAN STANDING NEARBY

&&

ROSE
Local storm report, Aug 13, 3:15 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     LIGHTNING        8 SW JAMESTOWN          36.35N 85.04W
08/13/2005                   FENTRESS           TN   LAW ENFORCEMENT

            *** 1 FATAL, 1 INJ *** LIGHTNING STRUCK A TREE, KILLING A
            WOMAN NEARBY
&&

ROSE
Local storm report, Aug 13, 3:35 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     LORETTO                 35.08N 87.44W
08/13/2005                   LAWRENCE           TN   TRAINED SPOTTER

            TWO SHEDS HEAVILY DAMAGED, TRAILER DAMAGED, SEVERAL TREES
            DOWN, TWO PIECES OF TIN WRAPPED AROUND TREES

&&

ROSE
Local storm report, Aug 13, 4:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     3 W HARTSVILLE          36.39N 86.21W
08/13/2005                   TROUSDALE          TN   PUBLIC

            EST. 50 KNOTS TREE DAMAGE

&&

31
Local storm report, Aug 13, 4:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
436 PM CDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     LAFAYETTE               36.52N 86.03W
08/13/2005                   MACON              TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN CITY

&&

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:39 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett36 min
Aug 13, 3:38 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner37 min
Aug 13, 3:52 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Aug 13, 4:12 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson33 min
Aug 13, 4:21 PM CDTSevere Thunderstorm WarningOHXRutherford24 min
Aug 13, 4:46 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.